Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 28, NWS Pueblo, CO

June 9, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 1999, 7:40 PM MDT for El Paso County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 1999, 7:40 PM MDT (01:40 UTC)
Expired
Jun 9, 1999, 8:45 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:58 PM MDTHail 1Peyton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS1 KPUB 100137 RRA
SVRPUB
COC041-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
740 PM MDT WED JUN 9 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 738 PM MDT...RADAR SHOWED A SEVERE STORM EXTENDING FROM FALCON
  TO 4 MILES NORTHEAST OF FALCON MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 24 THROUGH 800 PM...AND
OPEN COUNTRY EAST OF HIGHWAY 24 THROUGH 840 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

PGW/PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:22 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 2:22 PM MDT, 5 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
222 PM MDT WED JUN 9 1999

PRECIP CHANCES THE NEXT SEVERAL DAYS THE CONCERN.

STRONGER THAN EXPECTED NORTHERLY SURGE TODAY TEMPORARILY STABILIZED
THE AIR MASS OVER MOST OF THE EASTERN PLAINS...WITH BOUNDARY
HANGING UP ALONG THE RATON MESA EARLY THIS AFTERNOON. LATEST
LAPS ANALYSIS AND SURFACE OBS SUGGEST WINDS NOW BECOMING
EASTERLY/UPSLOPE BEHIND THE BOUNDARY...WITH INCREASING CAPES ACROSS
MOST OF THE AREA. LATEST VISIBLE SATELLITE IMAGE DEPICTS INCREASING
CU/TCU ALONG THE MOUNTAINS AS INSTABILITY WORKS WESTWARD.

ETA APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION AND WILL
GENERALLY FOLLOW...THOUGH MESOSCALE FEATURES MAY PLAY HAVOC WITH THE
FORECAST THE NEXT SEVERAL DAYS. FOR TONIGHT...UPSLOPE COMBINED WITH
CAPES IN EXCESS OF 1000 J/KG SHOULD PRODUCE AT LEAST SCATTERED TSRA
COVERAGE ALONG THE EASTERN MOUNTAINS AND PLAINS...WITH ACTIVITY
DIMINISHING AFTER SUNSET DUE TO LACK OF UPWARD Q-G FORCING.

THU/FRI: ETA SUGGESTS DEEPEST UPSLOPE AND STRONGEST LOW LEVEL
CONVERGENCE TO SET UP OVER NE COLORADO AND NW KANSAS AS SFC LOW
WANDERS AROUND SOUTHEAST COLORADO. SEVERAL WEAK UPSLOPE SURGES
SHOULD CONTINUE THE THREAT OF SCT TSRA ACROSS MUCH OF THE AREA...
ESPECIALLY ALONG THE MOUNTAINS...WITH ACTIVITY DRIFTING EAST AND
ORGANIZING INTO AN MCS OVER PLAINS. TEMPWISE...LEANED TOWARD
SLIGHTLY WARMER FAN NUMBERS.

EXTENDED: NOT MUCH CHANGE TO THE PATTERN AS WEAK UPSLOPE COMBINED
WITH OCCASIONAL SHORTWAVES SHOULD CONTINUE THE THREAT OF AFTERNOON
AND EVENING TSRA. PRECIP CHANCES LESS OVER THE SOUTHWEST MOUNTAINS...
THOUGH WITH UPPER HIGH TRYING TO BUILD OVER THE WESTERN U.S. LATE IN
THE WEEKEND COULD SEE AT LEAST ISOLATED AFTERNOON TSRA.

.PUB...NONE.

PETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:38 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 10, 2:14 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.